Texas, 2018

Wildfire in Texas, March 7 to 9, 2018

March 7 to 9, 2018 · NWS BRO · 1 event in 1 county or zone

The combination of abnormal dryness, dry fine and medium fuels, a near flash drought day that preceded it, and near critical humidity with gusty east winds aided the development of wildfire on the Santa Ana NWR along the Rio Grande in southern Hidalgo County. The fire was ignited by torching - embers that floated across the Rio Grande from a nearby sugar burn in northern Tamaulipas, Mexico.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The combination of abnormal dryness, dry fine and medium fuels, a near flash drought day that preceded it, and near critical humidity with gusty east winds aided the development of wildfire on the Santa Ana NWR along the Rio Grande in southern Hidalgo County. The fire was ignited by torching - embers that floated across the Rio Grande from a nearby sugar burn in northern Tamaulipas, Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 7, 10:33 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Mar 7, 10:33 AM CST, 3 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1033 AM CST Wed Mar 7 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR TAFs with mainly scattered to broken mid and
upper clouds, and light to moderate gusty northeast winds. There
are a few residual showers south of the area. Plains surface high
pressure is building in over the area and will shift slowly east
toward the northwest Gulf and Mississippi Valley. Light northeast
winds will continue through early Thursday morning before shifting
to east by Thursday afternoon. Low clouds will increase Thursday,
but any ceilings will remain VFR.

&&

.PREV DISCUSSION... /issued 541 AM CST Wed Mar 7 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Satellite images and surface observations indicate
mostly mid to high level clouds across deep south Texas this
morning. Brownsville radar continues to show widespread showers
and thunderstorms south of Rio Grande Valley and movement of this
convection is to the east-southeast. Expect VFR conditions to
prevail across the Rio Grande Valley for the next 24 hours as
surface high pressure builds into the area.

PREV DISCUSSION... /issued 410 AM CST Wed Mar 7 2018/

SHORT TERM (Today through Thursday): Brownsville radar continues to
indicate widespread showers and thunderstorms south of the Rio
Grande River early this morning. This convection will continue to
move east and remain south of the CWA this morning as drier air
filters into the region and upstream ridging builds east. Mostly
cloudy skies prevail across deep south Texas this morning but
mid to high level clouds should clear out this afternoon. Light
north to northeast winds today will become easterly tonight as
surface high pressure moves east. A few clouds may return tonight as
low level gradually increases with the more easterly return flow.
Temperatures today and Thursday will be slightly cooler than normal
with high temperatures each day in the low to mid 70s. Low
temperatures tonight will be near normal, ranging from the upper 40s
across the northern ranchlands to the low to mid 50s across the Rio
Grande Valley.

LONG TERM (Thursday Night through Tuesday): The most significant
event during the long term portion of the forecast will be the
Sunday morning passage of a cold front. Isolated to scattered
showers and patches of rain will develop in the wake of the front
Sunday night through Monday night before an influx of dry air ends
the threat of precipitation on Tuesday. The front will also serve
to drop temperatures to below normal levels. In advance of the
front, an onshore flow with near to above normal temperatures and
largely dry weather is expected.

MARINE (Today through Thursday): High pressure building across the
northwest Gulf will support a strengthening pressure gradient this
morning. Moderate to strong northeast winds and elevated seas are
expected to continue through this morning with marine conditions
slowly improving this afternoon. The Small Craft Advisory previously
issued for the lower Texas Gulf waters, has been extended and is now
in effect through noon today. More favorable marine conditions
will Ceilings were near 4700ft at KBRO to near 11000ft at KBKS.
prevail tonight and Thursday.

Thursday Night through Tuesday: Small Craft Exercise Caution and
Small Craft Advisory winds and/or seas are expected through a
majority of the period due to an enhanced pressure gradient and
the Sunday morning passage of a cold front.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until noon CST today for GMZ150-155-170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

54/64
Hazardous weather outlook, Mar 7, 5:34 AM CST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
534 AM CST Wed Mar 7 2018

TXZ248>257-081145-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
534 AM CST Wed Mar 7 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a moderate risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Thursday through the
entire forecast period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-081145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
534 AM CST Wed Mar 7 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect for the Lower Texas Gulf
waters through 12 pm today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Small Craft Advisory may be needed for portions or all of the
Lower Texas coastal waters Friday and Saturday again Sunday and
Monday due to strong winds and rough seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hidalgo

When
March 7, 2:00 PM CST to March 9, 2:00 PM CST
Where
Hidalgo forecast zone
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Local emergency management, fire departments, and the US Fish and Wildlife Service reported a 300 acre wildfire developed rapidly during the afternoon of March 7th, when embers from a sugar cane burn in northern Tamaulipas, Mexico, just south of the Rio Grande drifted into the refuge and began the process of torching brush and grass. The wildfire, aided by dry fuels, gusty east winds, and near critical relative humidity levels, continued for nearly 48 hours before being 100 percent contained. The refuge was closed to public operations through the following weekend for safety precautions and continued clean-up activities.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754080.